Minnesota, 2025High Wind in Minnesota, May 19, 2025
May 19, 2025 · NWS FGF · 6 events in 2 counties and zones
A brief period of high winds developed along the edge of the eastern Red River Valley in west central MN causing tree damage to multiple locations.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief period of high winds developed along the edge of the eastern Red River Valley in west central MN causing tree damage to multiple locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 19, 2:49 PM CST, 41 minutes earlier. Its key messages:
- Wind gusts this afternoon could reach upwards of 45 mph, mainly south of Highway 200. A wind advisory is in effect through this evening.
- Near critical to critical fire weather is possible Tuesday afternoon and evening across portions of northwest Minnesota. Additional near critical fire weather is possible Wednesday afternoon and evening.
Area forecast discussion, May 19, 2:49 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
349 PM CDT Mon May 19 2025
.KEY MESSAGES...
- Wind gusts this afternoon could reach upwards of 45 mph,
mainly south of Highway 200. A wind advisory is in effect
through this evening.
- Near critical to critical fire weather is possible Tuesday
afternoon and evening across portions of northwest Minnesota.
Additional near critical fire weather is possible Wednesday
afternoon and evening.
&&
.DISCUSSION...
Issued at 350 PM CDT Mon May 19 2025
...Synopsis...
An upper low continues to slowly move into the Northern Plains and
Upper Midwest this evening and overnight. Widespread rain and
isolated thunderstorm activity is likely starting this evening and
persisting through Wednesday. A drastic gradient between areas with
rain and dry areas will be present, with areas to the southwest of a
line from Hallock to Bemidji seeing QPF potential of 0.25 inch or
more. Areas to the north and east could see little to no measurable
precipitation. This will set the stage for potential fire weather
concerns for portions of northwest Minnesota for both Tuesday and
Wednesday. Winds remain out of the east this afternoon and into
Tuesday, with gusts still capable of reaching near 45 mph for areas
closer to the H5 low, mainly south of Highway 200 this afternoon and
evening. Given the disconnect from the upper level flow, this low is
likely to slowly weaken before actually moving out of the area on
Thursday morning. A very similar system is set to move across the
area this weekend, with slow moving H5 low pressure and little to no
upper flow to move it across the area.
...Wind Gusts to 45 mph Continue This Afternoon and Evening...
Look for gusty east winds to continue through late this afternoon as
pressure gradients remain in place. The upper low is moving very
slowly, nearly stationary, and will begin to fill and weaken over
the next couple days. As such, winds will slowly diminish,
displaying diurnal gust tendencies, but remaining somewhat elevated
overnight tonight into Tuesday morning.
...Near Critical to Critical Fire Weather Tuesday...
For portions of northwest Minnesota, look for RH values Tuesday
afternoon that will range from the middle teens to middle 20s. Winds
during this time will be on the downward trend, but still capable of
gusting to near 25 mph. Areas north of Highway 2 and east of the Red
River Valley have the highest probability to experience fire weather
conditions that could become near critical to critical Tuesday
afternoon. Wednesday brings similar conditions, with low RH values,
but lower winds.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1226 PM CDT Mon May 19 2025
MVFR conditions prevail at KDVL this afternoon, with these
conditions expected to spread eastward through this evening.
Widespread MVFR to occasional IFR conditions are expected
overnight as rain chances increase across the area, especially
at KFAR, KDVL, amd KGFK. Winds remain out of the east at 20 to
30 knots, with higher gusts possible.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 10 PM CDT this evening for NDZ038-039-049-
052-053.
MN...Wind Advisory until 10 PM CDT this evening for MNZ003-029>031-
040.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for MNZ005-006-008-009-016-017.
&&
DISCUSSION...Lynch
AVIATION...LynchHazardous weather outlook, May 19, 1:40 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
240 PM CDT Mon May 19 2025
MNZ005-006-009-016-017-201945-
Roseau-Lake Of The Woods-North Beltrami-North Clearwater-
South Beltrami-
240 PM CDT Mon May 19 2025
This hazardous weather outlook is for portions of northwest
Minnesota.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Conditions may approach near critical to critical fire weather
conditions Tuesday and Wednesday afternoons.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
MNZ001-002-004-007-008-013>015-022>024-027-028-032-NDZ006>008-
014>016-024-026>030-054-201945-
West Polk-Norman-Kittson-West Marshall-East Marshall-Pennington-
Red Lake-East Polk-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Western Walsh-
240 PM CDT Mon May 19 2025
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms are possible this afternoon. No severe
weather is anticipated.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
MNZ003-029>031-040-NDZ038-039-049-052-053-201945-
Clay-Wilkin-West Otter Tail-East Otter Tail-Grant-Barnes-Cass-
Ransom-Sargent-Richland-
240 PM CDT Mon May 19 2025
This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.
.DAY ONE...This Afternoon and Tonight
A wind advisory is in effect thru early this evening. Sustained
winds 20 to 30 mph and gusts up to 45 mph.
Also isolated thunderstorms are possible this afternoon. No severe
weather is anticipated.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
High Wind, West Otter Tail
- When
- May 19, 3:30 PM CST to 4:35 PM CST
- Where
- West Otter Tail forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Extensive tree damage with numerous trees snapped due to strong winds.
High Wind, West Otter Tail
- When
- May 19, 4:19 PM CST to 4:29 PM CST
- Where
- West Otter Tail forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Foxhome 4E 10m gust ndawn mesonet.
High Wind, West Otter Tail
- When
- May 19, 4:19 PM CST to 4:29 PM CST
- Where
- West Otter Tail forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Foxhome 4E 10m gust at ndawn mesonet.
High Wind, Wilkin
- When
- May 19, 4:30 PM CST to 4:35 PM CST
- Where
- Wilkin forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Large tree branches down due to strong winds.
High Wind, Wilkin
- When
- May 19, 4:37 PM CST to 4:47 PM CST
- Where
- Wilkin forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Rothsay 2W 10m gust ndawn mesonet.
High Wind, Wilkin
- When
- May 19, 4:40 PM CST to 4:50 PM CST
- Where
- Wilkin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Mesonet station mn014 1 N Rothsay MN DOT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 20251 injured · $1.7 million · EF3 · 97 events
- Tornadoes and Flash Flooding in Arkansas, May 19, 2025$2.8 million · EF2 · 19 events
- Tornadoes and Flash Flooding in Missouri, May 19 to 20, 2025$1.1 million · EF1 · 65 events
- Hail in Nebraska, May 19, 2025$5.5 million · 2.75 in hail · 7 events
- Tornadoes and Flash Flood in Oklahoma, May 19 to 20, 2025$47,000 · EF1 · 70 events
- Tornadoes and Flash Flood in Missouri, May 19, 2025$193,000 · EF1 · 34 events
- Tornadoes and Hail in Missouri, May 19 to 20, 2025EF1 · 94 events
- Tornadoes and Hail in Texas, May 19 to 20, 2025$163,000 · EF0 · 40 events
- Tornado and Flash Flood in Illinois, May 19, 2025$80,000 · EF1 · 6 events
- Flash Flooding and Flood in Alabama, May 19, 2025$112,000 · 52 kt wind · 13 events
- Flash Flood and Hail in Kansas, May 19, 2025$65,000 · 1 in hail · 13 events
- Lightning Strike in South Dakota, May 19, 2025$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268058, 1268055, 1268066, 1268057, 1268056, 1268054.